Texas, 2003

Tornado and Flash Flooding in Texas, September 7 to 8, 2003

September 7 to 8, 2003 · NWS MAF · 21 events in 6 counties and zones

A series of four supercell thunderstorms moved southeast across the northern Permian Basin during the late afternoon and evening of the 7th, and the early morning hours of the 8th. These storm produced devastating large hail, damaging winds, flash flooding, and a tornado.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$658,000
Crop damage
$5.6 million
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A series of four supercell thunderstorms moved southeast across the northern Permian Basin during the late afternoon and evening of the 7th, and the early morning hours of the 8th. These storm produced devastating large hail, damaging winds, flash flooding, and a tornado. In addition to property damage, large hail resulted in the widespread destruction of area agricultural crops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 7, 1:36 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 7, 1:36 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT SUN SEP 7 2003

.SHORT TERM...
LATEST MODEL DATA BACKING PRECIPITATION TIMEFRAME BACK SEVERAL
HOURS.  NOT COMPLETELY SOLD ON THIS IDEA THOUGH AS INCREASING LOW
LEVEL CONVERGENCE ON A SHARPENING SURFACE TROUGH COUPLED WITH DECENT
INSTABILITY... INCREASING SYNOPTIC SCALE LIFT...AND LFQ OF 65KT H25
JET OUGHT TO YIELD TSRA DEVELOPMENT THIS AFTERNOON AND EVENING.
MODEL SOUNDINGS INDICATING INVERTED-V CHARACTERISTICS AND CAPE
AROUND 1000 J/KG...NOT TO MENTION DECENT SHEAR PROFILES.  BUT...
THINK WELL SEE ONLY ISOLATED SEVERE STORMS AS H7 WINDS ONLY 10-15KT
AND WET BULB ZEROES ARE KINDA HIGH (ABOVE 10K FEET).  ALL IN
ALL...GRIDS APPEAR IN GOOD SHAPE AND WILL GO WITH MUCH OF WHAT IS
ALREADY THERE.  DID RAISE OVERNIGHT LOWS A TAD AS SURFACE WINDS LOOK
A BIT STRONG FOR TEMPS TO COOL TOO MUCH.  THEN AGAIN SOME AREAS
COULD BE RAIN-COOLED...SO TRIED NOT TO WARM THEM TOO MUCH.  OTHER
THAN INCREASING CLOUD COVER FURTHER SOUTH AND ADJUSTING WINDS
SLIGHTLY...EVERYTHING LOOKS GOOD TO GO.

&&

.LONG TERM...
WENT WITH BEST LINGERING SLIGHT POPS IN THE EXTREME EASTERN PERMIAN
BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS ON MONDAY CLOSEST
TO THE DEPARTING TROUGH...ISOLATED ELSEWHERE.

ATTENTION SHIFTS TO THE NEXT PACIFIC SYSTEM TUESDAY THROUGH
THURSDAY. MODEL CONSENSUS DURING THIS PERIOD IS THAT IT WILL BE
PROGRESSIVE WITH A SURFACE TROUGH AND PACIFIC FRONT MOVING SLOWLY
EAST THROUGH THIS PERIOD AS THE UPPER TROUGH SHIFTS EASTWARD. WENT
WITH ISOLATED POPS WESTERN HALF OF THE COUNTY WARNING AREA TUESDAY AS
THE SYSTEM APPROACHES...WITH SHOTGUN 20 POPS WEDNESDAY AS IT MOVES
THROUGH THE REGION. LEFT A LINGERING POP SOUTH OF THE PECOS RIVER
ON THURSDAY AS THE FRONT SHIFTS SOUTHWARD TOWARD OLD MEXICO.
WENT WITH JUST ISOLATED POPS IN THE HIGHER TERRAIN ON FRIDAY AS THE
TROUGH AXIS WILL BE EAST OF THE AREA WITH A EAST TO NORTHEAST LOW
LEVEL FLOW.

CONTINUED TO FOLLOW THE MORE PROGRESSIVE GFS BEYOND FRIDAY (SUPPORTED
BY ECMWF ENSEMBLE) BRINGING THE COLD FRONT INTO THE REGION SATURDAY
WITH COOLER TEMPERATURES FOR THE WEEKEND AND A SLIGHT CHANCE OF
PRECIPITATION SATURDAY...WITH RESIDUAL POPS SOUTH OF THE PECOS RIVER
FOR SUNDAY AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
MAF 69 90 63 91 / 40 10 10 10
CNM 64 92 58 93 / 40 10 10 10
MRF 59 84 54 85 / 30 10 10 10
FST 68 93 64 93 / 40 10 10 10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.NM...NONE.

&&

12/67
Hazardous weather outlook, Sep 7, 1:26 PM CST, 2 hours 44 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT SUN SEP 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY ALONG AND EAST
OF A SOUTHEAST NEW MEXICO PLAINS...DAVIS MOUNTAINS AND BIG BEND LINE
INTO THIS EVENING.  A FEW OF THESE STORMS COULD BECOME STRONG ENOUGH
TO PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE EXPECTED ISOLATED NATURE OF ANY SEVERE THUNDERSTORMS...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The radar

The Midland/Odessa radar (KMAF), 12 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 thunderstorm wind, 4 flash flood, 1 tornado. Local standard time, as filed.

Hail, Andrews

When
September 7, 4:10 PM CST
Where
Andrews County, 6 mi E of Andrews
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.000, -102.083

Reported on State Route 176.

Thunderstorm Wind, Andrews

When
September 7, 4:10 PM CST to 4:15 PM CST
Where
Andrews County, 7 mi E of Andrews
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
32.000, -101.917

At least five power poles were blown down by severe thunderstorm winds along State Route 176 near the intersection of Farm to Market Road 1788.The first of four supercell thunderstorms to affect the northern Permian Basin during the evening of the 7th and the early morning hours of the 8th developed over Andrews County. This storm resulted in large hail and damaging thunderstorm winds. The storm then propagated southeast across unpopulated areas of southwest Martin County, and eventually across Midland (including the city of Midland proper) and northern Upton Counties.

Thunderstorm Wind, Midland

When
September 7, 5:05 PM CST to 5:54 PM CST
Where
Midland County, Midland
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.633, -101.850

Severe thunderstorm wind gusts estimated at 65 MPH affected the Midland vicinity. Multiple reports of similar winds were received. These winds destroyed a storage shed along Highway 158 southeast of the city.

Hail, Midland

When
September 7, 5:15 PM CST to 5:48 PM CST
Where
Midland County, Midland
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.917, -101.850

Multiple reports of penny to quarter size hail were received from the Midland vicinity.

Flash Flood, Midland

When
September 7, 5:35 PM CST to 7:00 PM CST
Where
Midland County, Midland
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
32.317, -102.433

Reports indicated several cars stalled in flash flood waters on Loop 250 at Fairgrounds Road. No injuries were reported.

Flash Flood, Midland

When
September 7, 5:50 PM CST to 7:30 PM CST
Where
Midland County, Greenwood
Reported by
LAW ENFORCEMENT
Coordinates
32.000, -102.083

Local officials reported flash flooding that resulted in high water covering city streets in Greenwood.

Hail, Midland

When
September 7, 5:50 PM CST
Where
Midland County, Greenwood
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.800, -101.883

Thunderstorm Wind, Upton

When
September 7, 7:30 PM CST
Where
Upton County, Midkiff
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
GENERAL PUBLIC
Coordinates
32.717, -102.150

Thunderstorm winds blew large trees and power lines down in the city of Midkiff.

Hail, Dawson

When
September 7, 8:20 PM CST to 8:50 PM CST
Where
Dawson County, 14 mi NNE of Lamesa
Measured
1.75 in hail
Property damage
$250,000
Crop damage
$3.7 million
Reported by
TRAINED SPOTTER
Coordinates
32.433, -102.117

The second supercell thunderstorm to affect the Permian Basin this day resulted in a swath of large hail that damaged property and destroyed cotton and sorghum crops across northeast Dawson County. Hailstones ranging in size from pennies to golfballs fell along U.S. Highway 87 north-northeast of Lamesa. Large hail covered the ground northeast and east of Arvana, also ranging in size from pennies to golfballs. NWS meteorologists interviewed local residents the following day. Several residents indicated the hail fell at their locations for up to twenty minutes. The combination of damage surveys and interviews with local agricultural officials indicated over 3.7 million dollars worth of damage to cotton and surghum crops. In addition, house roofs, vehicles, and windows were damaged by the hail.

Hail, Dawson

When
September 7, 8:23 PM CST
Where
Dawson County, 2 mi E of Arvana
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.317, -102.200

Baseball size hail was reported along Farm to Market Road 2411 east of Arvana. This very large hail was observed in association with the destructive hail swath listed above. Damage estimates indicated in the previous listing reflect those associated with this report in addition to the numerous reports of relatively smaller hail along entire the damage path.

Flash Flood, Dawson

When
September 7, 9:14 PM CST to September 8, 2:00 AM CST
Where
Dawson County, East Portion
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
32.317, -102.450

High water resulting from flash flooding was widespread across eastern Dawson County late on the 7th and into the early morning hours of the 8th. As the supercell storm tracked southeast across the area, vehicles were stalled in high water on U.S. Highway 87 twelve miles north of Lamesa. Farm to Market Road 178 was also impassable three miles north of Key.

Hail, Dawson

When
September 7, 10:00 PM CST to 10:35 PM CST
Where
Dawson County, 2 mi NE of Sand
Measured
1.75 in hail
Property damage
$150,000
Crop damage
$1.9 million
Reported by
GENERAL PUBLIC
Coordinates
32.300, -102.183

The evening's third supercell to affect the northern Permian Basin (the second supercell in Dawson County) resulted in up to golfball size hail that broke windows, caused roof damage, and damaged vehicles at rural residences in the vicinity of Sand. This storm also resulted in the destruction of local cotton and surgham crops. Post storm surveys and interviews suggest an additional 1.9 million dollars worth of agricultural damage occurred. Several area residents reported the duration of large hail at their locations to range from twenty-five to thirty minutes.

Flash Flood, Dawson

When
September 7, 10:30 PM CST to September 8, 3:00 AM CST
Where
Dawson County, Sand
Reported by
LAW ENFORCEMENT
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

The supercell thunderstorm over western Dawson County resulted in flash flooding. U.S. Highway 180 was closed west of Lamesa due to flowing high water. In addition, many rural roads near Sand were impassable. No injuries were reported.

Hail, Martin

When
September 7, 10:35 PM CST
Where
Martin County, 13 mi NW of Tarzan
Measured
1.75 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
32.517, -102.400

As the evening's third supercell storm propagated south-southeast out of Dawson County and into northern Martin County, large hail up to the size of golfballs covered Highway 349. The Texas Department of Transportation temporarily closed a section of the highway due to drifted hail.

Hail, Gaines

When
September 7, 11:50 PM CST to 11:55 PM CST
Where
Gaines County, 20 mi SE of Seminole
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.317, -102.283

The fourth supercell thunderstorm to develop over the northern Permian Basin this evening initiated over eastern Gaines County. This storm resulted in penny size hail over rural parts of the county southeast of Seminole before moving into Andrews County.

Thunderstorm Wind, Andrews

When
September 8, 12:20 AM CST to 12:35 AM CST
Where
Andrews County, 16 mi E of Andrews
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

Severe thunderstorm winds blew down at least 15 power poles along Highway 176 east of Andrews to near the Martin County line as the supercell storm moved across eastern Andrews County.

Hail, Andrews

When
September 8, 12:25 AM CST to 12:35 AM CST
Where
Andrews County, 20 mi E of Andrews
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.183, -102.117

Large hailstones ranging in size from dimes to quarters covered the ground and stripped the leaves from trees at a rural residence on the Andrews/Martin County line just off of Highway 176.

Hail, Martin

When
September 8, 12:25 AM CST to 12:35 AM CST
Where
Martin County, 13 mi W of Tarzan
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.300, -102.183

Large hailstones ranging in size from dimes to quarters covered the ground and stripped the leaves from trees at a rural residence on the Andrews/Martin County line just off of Highway 176.

Tornado, Martin

When
September 8, 12:50 AM CST to 12:51 AM CST
Where
Martin County, 15 mi SW of Tarzan
Rating
F0
Path length
0.2 mi
Path width
100 yd
Reported by
BROADCAST MEDIA
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

As the supercell storm moved from eastern Andrews County into western Martin County a local television meteorologist who was in the field storm spotting, and a WFO Midland staff meteorologist who was looking north from the office, observed a tornado. The tornado was located in rural areas of southwest Martin County, approximately three miles west of Highway 349 and eight miles south-southwest of the intersection of Highways 349 and 176.

Hail, Martin

When
September 8, 1:04 AM CST
Where
Martin County, 12 mi SW of Tarzan
Measured
1.75 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

Hail to the size of golfballs accumulated three feet deep on Highway 349. The Texas Department of Transportation in Martin County was called out for the second time this night to close parts of that highway due to hail. Parts of Highway 349 remained closed due to high hail drifts for at least nine hours.

Thunderstorm Wind, Martin

When
September 8, 1:05 AM CST to 1:10 AM CST
Where
Martin County, 13 mi W of Tarzan
Measured
78 kt (90 mph) estimated gust
Property damage
$120,000
Reported by
LAW ENFORCEMENT
Coordinates
32.150, -102.150

The storm which produced the tornado quickly evolved from a classic supercell structure to a high precipition supercell as the occlusion process occured. This transition resulted in a broad swath of very strong and damaging southwest to west winds which crossed Highway 349. The most intense damage occurred along the stretch of Highway 349 from the intersection with 176 to about 6 miles south of that intersection. This damage correlated with a strong low level divergent pattern in radar velocity products, indicative of an intense downburst in the forward flank downdraft of the storm. These winds blew down numerous power poles (up to twenty-five) from the intersection of Highways 349 and 176, south to ten miles south of that intersection. One metal light pole, which was snapped at the base, was rated to withstand 80 MPH winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374139, 5374140, 5374208, 5374209, 5337678, 5374138, 5374210, 5374211, 5374212, 5374213, 5337677, 5374214, 5374289, 5374215, 5374285, 5374288, 5374283, 5374284, 5337676, 5374286, 5374287.